Mississippi, 2018

Damaging Winds in Mississippi, July 2, 2018

July 2, 2018 · NWS JAN · 2 events in 2 counties and zones

Scattered afternoon showers and storms developed within a warm and moist airmass. These storms brought damaging winds to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered afternoon showers and storms developed within a warm and moist airmass. These storms brought damaging winds to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 2, 12:11 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 2, 12:11 PM CST, 2 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
111 PM CDT Mon Jul 2 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Main focus for the afternoon period is to time in/out TSRA
chances. The majority of the TSRA is focused in the 20-22z
timeframe. There may be some lingering after that, but will opt to
cover with AMD. There also may be some lingering precip in the
22-01 timeframe and will again opt to see trends and update as
needed. The next focus will shift to a quiet evening with a trend
to seeing MVFR ceilings develop as more moist low level SE flow
develops. Look for HBG/MEI to see ceilings in the 08-10z period,
GTR closer to 10-11z and then JAN/HKS by 13-15z. Decent rain
chances will exist on Tue but conditions should be mostly VFR with
a lingering mix of MVFR. /CME/

&&

.DISCUSSION...
Main forecast focus for this update will be precip
potential and timing/area adjustments along with temps
modifications. Morning activity over the NW areas continues and
PoPs/Wx grids were adjusted upward to capture that. Additionally,
PoPs were lowered over the SE/E to show a slower start to activity.
The latest hi-res guidance suggests the activity over the NW will
dissipate and become less is coverage as we approach midday. On the
other hand, shower/storm coverage will increase from midday into the
afternoon hours across the E/SE portion. The forecast was already
adjusted to highlight those trends. Due to the activity/cloud cover
over the NW, temps will likely fall short of prev expectations and
thus MaxT was lowered.

As far as hazards are concerned, morning sounding analysis does
indicate some potential for microbusts. The area that is
thermodynamically most favorable is over parts of the central and SW
forecast area. Lapse rates and good theta e difference (aloft/sfc)
exist with SBcape 3000-35000 j/kg. However, more limiting factors
may exist and seem to support just a few strong/severe storms. This
is mainly supported by the lack of theta e adv over the SW along
with 0-3km shear vectors supporting southward moving storms to
produce better wind gusts. The greatest storm activity will be over
the E/SE and this area doesn't have the best juxtaposition of
favorable parameters. I can see the best mix/overlap of favorable
conditions being closer to I-55 (central/south) and along the Trace.
However, things just seem to be off a bit and only support a few
strong/severe storms and will not mention any marginal risk. As for
locally heavy rainfall and flash flooding potential...that threat
remains over the SE areas today and will continue that graphic.
Latest data supports the potential for a few slower moving storms
with some localized 2-3 inch amounts possible. /CME/

Tuesday through Sunday...

Mid level ridge lifting to the north will put the area in deep
easterly flow through much of the upcoming week. Multiple
shortwaves combined with heating and topical moisture (PWs around
2 inches) will result in a good coverage of showers and
thunderstorms during the daytime. Tuesday and Thursday look to be
especially active as stronger shortwaves impact the areas on those
days.

By Saturday, long wave moving through New England will shove the mid
level ridge back to the south somewhat and weaken its eastern
portions. A shortwave and its associated cold front moving around
the periphery of the ridge will approach from the north. While the
front looks to hang up over the TN valley, the shortwave will move
into the area and promote another day of widespread convection given
heating and topical moisture remaining in place over the
region./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  88  73  91 /  48  37  59  21
Meridian      72  90  73  92 /  70  38  50  17
Vicksburg     74  89  74  92 /  32  31  60  28
Hattiesburg   72  88  73  90 /  85  50  69  24
Natchez       73  87  73  90 /  31  32  71  32
Greenville    73  89  73  92 /  31  24  47  21
Greenwood     73  89  74  92 /  39  27  45  18

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

26/CME
Hazardous weather outlook, Jul 2, 2:05 PM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
305 PM CDT Mon Jul 2 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
032015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
305 PM CDT Mon Jul 2 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

50

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 2, 2:07 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
307 PM CDT MON JUL 2 2018

MSZ063-064-072-022030-
Lawrence MS-Jefferson Davis MS-Marion MS-
307 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARION...
SOUTHEASTERN LAWRENCE AND SOUTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL
330 PM CDT...

At 307 PM CDT, Meteorologists were tracking a strong thunderstorm
near Progress, or 17 miles north of Columbia, moving south at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Oak Vale around 320 PM CDT.
  Society Hill and Tilton around 325 PM CDT.

Other locations impacted by this storm include Bassfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3137 9010 3156 9007 3160 8972 3159 8971
      3136 8975
TIME...MOT...LOC 2007Z 005DEG 16KT 3149 8994

17
Special weather statement, Jul 2, 2:22 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
322 PM CDT MON JUL 2 2018

MSZ056-057-022045-
Smith MS-Jasper MS-
322 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JASPER AND EAST
CENTRAL SMITH COUNTIES UNTIL 345 PM CDT...

At 321 PM CDT, Meteorologists were tracking a strong thunderstorm
near Turnerville, or 14 miles south of Newton, moving south at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Turnerville around 340 PM CDT.
  Bay Springs around 345 PM CDT.

Other locations impacted by this storm include Sylvarena, Montrose
and Louin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3193 8906 3194 8942 3222 8932 3223 8922
      3222 8909
TIME...MOT...LOC 2021Z 005DEG 16KT 3211 8924

17
Special weather statement, Jul 2, 2:23 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
323 PM CDT MON JUL 2 2018

MSZ045-051-022100-
Newton MS-Neshoba MS-
323 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NEWTON AND
SOUTHEASTERN NESHOBA COUNTIES UNTIL 400 PM CDT...

At 323 PM CDT, Meteorologists were tracking a strong thunderstorm
over Little Rock, or 12 miles east of Prospect, moving south at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Stratton and Duffee around 335 PM CDT.
  Decatur around 350 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3264 8912 3263 8892 3241 8893 3242 8921
TIME...MOT...LOC 2023Z 005DEG 16KT 3255 8905

17
Special weather statement, Jul 2, 2:26 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
326 PM CDT MON JUL 2 2018

MSZ039-046-022100-
Kemper MS-Noxubee MS-
326 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NOXUBEE AND
NORTHEASTERN KEMPER COUNTIES UNTIL 400 PM CDT...

At 325 PM CDT, Meteorologists were tracking a strong thunderstorm 8
miles east of Gholson, or 13 miles east of Preston, moving south at
20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  De Kalb around 400 PM CDT.

Other locations impacted by this storm include Shuqualak and Scooba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3300 8868 3300 8846 3275 8839 3277 8877
TIME...MOT...LOC 2025Z 005DEG 16KT 3292 8859

17
Special weather statement, Jul 2, 2:31 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
331 PM CDT MON JUL 2 2018

MSZ063-064-072-022100-
Lawrence MS-Jefferson Davis MS-Marion MS-
331 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARION...
SOUTHEASTERN LAWRENCE AND SOUTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL
400 PM CDT...

At 331 PM CDT, Meteorologists were tracking a strong thunderstorm
over Holly Springs, or 10 miles northwest of Columbia, moving south
at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Holly Springs and Morgantown around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3124 9004 3133 9004 3133 9008 3143 9006
      3144 8982 3122 8978
TIME...MOT...LOC 2031Z 007DEG 16KT 3135 8997

17
Special weather statement, Jul 2, 2:38 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
338 PM CDT MON JUL 2 2018

MSZ049-055-056-022115-
Smith MS-Rankin MS-Simpson MS-
338 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RANKIN...
NORTHEASTERN SIMPSON AND NORTHWESTERN SMITH COUNTIES UNTIL 415 PM
CDT...

At 338 PM CDT, Meteorologists were tracking a strong thunderstorm
near White Oak, or 14 miles northeast of Mendenhall, moving south at
25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  White Oak around 345 PM CDT.
  Martinville around 400 PM CDT.

Other locations impacted by this storm include Polkville and Puckett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3222 8979 3221 8957 3195 8956 3195 8985
TIME...MOT...LOC 2038Z 004DEG 23KT 3212 8970

17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 2, 2:40 PM CST to 2:42 PM CST
Where
Marion County, 0.69 mi S of West Columbia to 0.63 mi NE of Sumbax
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
31.240, -89.870

A tree was blown down along Old Morgantown Road. Another tree was blown down at Mississippi Highway 586 and Sumbax Road.

Thunderstorm Wind, Washington

When
July 2, 7:10 PM CST
Where
Washington County, 0.69 mi N of Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
33.410, -91.050

Trees were blown down in Greenville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755152, 755153.